Hail, Cherokee
- When
- June 15, 1:30 PM CST
- Where
- Cherokee County, 2.14 mi SSW of Columbus
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.140, -94.840
A weak frontal boundary along with several upper level impulses led to an unsettled weather pattern over southeast Kansas. Severe thunderstorms produced large hail, wind damage, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A weak frontal boundary along with several upper level impulses led to an unsettled weather pattern over southeast Kansas. Severe thunderstorms produced large hail, wind damage, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 15, 12:09 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 109 PM CDT SAT JUN 15 2013 .MESOSCALE DISCUSSION... ISSUED AT 109 PM CDT SAT JUN 15 2013 LOCALIZED...VERY DANGEROUS FLOODING SITUATION CONTINUES ON THE SOUTH SIDE OF SPRINGFIELD. DOPPLER RADAR INDICATED 4 TO 8 INCHES OF RAINFALL IN THIS AREA...WITH ONE MEASURED REPORT (7 SOUTH OF SPRINGFIELD) OF IN EXCESS OF 9 INCHES OF RAINFALL. ADDITIONAL HEAVY RAINFALL THAT HAS DEVELOPED OVER BARRY AND STONE COUNTIES WILL MOVE INTO THIS REGION THIS AFTERNOON. AS EXPECTED...ADDITIONAL SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS OKLAHOMA AND KANSAS ALONG A NORTH TO SOUTH ELONGATED UPPER LEVEL SHEAR AXIS. THE ATMOSPHERE ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI IS UNSTABLE AND WILL SUPPORT A SCATTERED SEVERE THUNDERSTORM RISK. HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THIS ACTIVITY AS IT MOVES OUT OF KS/OK AND INTO THE OUTLOOK AREA. WITH A VERY MOIST ATMOSPHERE IN PLACE...HEAVY RAINFALL WILL BE A RISK AND WILL UPDATE THE HWO ACCORDINGLY. && .SYNOPSIS... ISSUED AT 230 AM CDT SAT JUN 15 2013 CONVECTIVE COMPLEX HAS SHIFTED INTO NORTHERN MISSOURI EARLY THIS MORNING AFTER MAKING THE TURN TO THE SOUTH-SOUTHEAST. TREND IS EXPECTED TO CONTINUE OVER THE NEXT SEVERAL HOURS. BEST INSTABILITY IS OVER WESTERN MISSOURI/EASTERN KANSAS WITH CORFIDI VECTORS POINTING TO THE SOUTH/SOUTHWEST. WILL CONTINUE TO MONITOR CONVECTIVE TRENDS AND MAY NEED TO BUMP UP POPS FOR THE EARLY MORNING HOURS IN CENTRAL MO. SCATTERED SHOWERY ACTIVITY TRYING TO GET GOING OVER OKLAHOMA INTO SOUTHERN KANSAS IN ASSOCIATION WITH SHORTWAVE ENERGY OVER THE SOUTHERN/CENTRAL PLAINS AND LOW LEVEL JET STREAK. MAIN FORECAST CHALLENGE WILL BE WITH PRECIPITATION CHANCES/AMOUNTS THROUGH MONDAY AS A SERIES OF DISTURBANCES AND SURFACE BOUNDARIES MOVE INTO AN ACROSS THE AREA. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 230 AM CDT SAT JUN 15 2013 EXPECTING SOME MORNING CONVECTION IN ASSOCIATION WITH SOUTHWARD MOVING MCS FROM NORTHERN MISSOURI. WILL NEED TO PAY CLOSE ATTENTION TO WHERE OUTFLOW BOUNDARY ENDS UP TODAY AS IT WILL LIKELY BE A FOCUS FOR THUNDERSTORM REDEVELOPMENT THIS AFTERNOON. AS WILL A SLOWLY EASTWARD MOVING UPPER LEVEL SHORTWAVE WHICH WILL MOVE INTO THE AREA TODAY. BEST FOCUS FOR ANY ORGANIZED CONVECTION WILL BE WITH BETTER SHEAR WHICH IS EXPECTED TO BE FROM NORTHERN AND CENTRAL MISSOURI INTO NORTHERN AND CENTRAL KANSAS. FORECAST SHEAR LOOKS TO BE A BIT WEAKER FURTHER SOUTH AND PRIMARY SURFACE BOUNDARY IS EXPECTED TO REMAIN OVER NORTHERN CWA TODAY. NIGHTTIME CONVECTION WILL PRIMARILY REMAIN FOCUSED ALONG SURFACE BOUNDARY AFFECTING MAINLY NORTHERN AREAS OF THE CWA. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 230 AM CDT SAT JUN 15 2013 ADDITIONAL WAVES OF ENERGY WILL MOVE INTO THE AREA SUNDAY INTO MONDAY WITH THE MAIN WAVE KICKING THROUGH WITH THE MONDAY SYSTEM. EACH OF THESES WAVES COULD BRING PERIODS OF HEAVY RAINFALL TO THE AREA...WITH PW VALUES OF 1.25 TO 1.7 INCHES THROUGH THE PERIOD. RAIN IS NOT EXPECTED TO BE CONTINUOUS WITH SOME BREAKS EXPECTED IN BETWEEN EACH OF THE SHORTWAVES. HOWEVER...CURRENT FORECAST OF ROUGHLY 0.75 TO 1.3 INCHES OF RAINFALL THROUGH THE PERIOD WITH LOCALIZED HEAVIER AMOUNTS EXPECTED COULD LEAD TO SOME LOCALIZED FLOODING WITH ALL OF THE RAINFALL WE RECEIVED DURING THE SPRING. DRIER CONDITIONS ARE EXPECTED FOR THE MIDDLE PORTION OF THE UPCOMING WEEK AS A DRIER AIR MASS MOVES INTO THE AREA...HOWEVER GULF MOISTURE WILL BE RETURNING BY THE END OF THE WEEK WITH ADDITIONAL CHANCES OF PRECIPITATION BY THEN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 109 PM CDT SAT JUN 15 2013 COMPLEX WEATHER SITUATION OVER THE NEXT 24 HOURS. A WARM AND VERY HUMID AIRMASS IS IN PLACE ACROSS THE REGION. SEVERAL SUBTLE FORMS OF LIFT WILL BE AVAILABLE TO PRODUCE ON AGAIN/OFF AGAIN (PERIODIC) ROUNDS OF SHOWERS AND THUNDERSTORMS. MVFR/IFR WILL BE POSSIBLE BENEATH THUNDERSTORMS WITH MAINLY VFR OUTSIDE OF STORMS. WINDS WILL BE GUSTY WITH ANY THUNDERSTORMS...OTHERWISE GENERAL WINDS WILL BE OUT OF THE SOUTH. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...GAGAN SYNOPSIS...LINDENBERG SHORT TERM...LINDENBERG LONG TERM...LINDENBERG AVIATION...GAGAN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1157 AM CDT SAT JUN 15 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161700- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1157 AM CDT SAT JUN 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... SIGNIFICANT FLOODING RISK ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA FOR THE REMAINDER OF TODAY. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE WITH THE STRONGEST STORMS. IN ADDITION...WITH A VERY MOIST AIRMASS IN PLACE VERY HEAVY RAINFALL IS POSSIBLE. THERE IS A SIGNIFICANT FLOODING RISK IN AND AROUND THE SPRINGFIELD...BATTLEFIELD AND NIXA AREAS. LOCALLY THREE TO FIVE INCHES OF RAIN HAS FALLEN AS THUNDERSTORMS HAVE STAYED NEARLY STATIONARY OVER THIS AREA FOR THE PAST TWO TO THREE HOURS. THIS IS A DANGEROUS SITUATION. THIS VERY HEAVY RAINFALL WILL RESULT IN A VERY FAST RUNOFF OF WATER ON AREA ROADWAYS AND A RAPID RISE ON AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST AND A COLD FRONT APPROACHES FROM THE NORTHWEST. ONCE AGAIN...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AND LOCALLY HEAVY RAINFALL IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH MONDAY AS SEVERAL UPPER LEVEL DISTURBANCES MOVE IN FROM THE WEST AND INTERACT WITH THE MOIST AND UNSTABLE ATMOSPHERE. SHOWERS AND THUNDERSTORMS WILL INCREASE WITH THE PASSAGE OF EACH OF THESE DISTURBANCES THROUGH MONDAY. SOME STRONG STORMS WILL BE POSSIBLE ALONG WITH THE POTENTIAL OF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... DUE TO THE WIDELY SCATTERED NATURE OF THE STRONG TO SEVERE THUNDERSTORM RISK...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 PM CDT SAT JUN 15 2013
MOZ090-095-151900-
CHRISTIAN MO-GREENE MO-
122 PM CDT SAT JUN 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND
SOUTHEASTERN GREENE COUNTIES UNTIL 200 PM CDT...
AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF NIXA...MOVING NORTHEAST AT 15
MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM HAS TREMENDOUS CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE BATTLEFIELD...FREMONT HILLS...GALLOWAY...
NIXA...SPRINGFIELD AND TURNERS.
INTERSTATE 44 BETWEEN MILE MARKERS 77 AND 82 WILL ALSO BE IMPACTED BY
THIS STORM.
LAT...LON 3698 9329 3708 9340 3731 9327 3717 9306
3715 9306
TIME...MOT...LOC 1822Z 216DEG 12KT 3710 9331
GRIFFINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND GST 4 ENE BATTLEFIELD 37.13N 93.30W
06/15/2013 E45 MPH GREENE MO PUBLIC
&&
JCOLUCCIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM FLASH FLOOD 2 N REPUBLIC 37.15N 93.48W
06/15/2013 GREENE MO LAW ENFORCEMENT
SEVERAL HIGH WATER RESCUES ARE OCCURRING NEAR THE
INTERSECTIONS OF JAMES RIVER EXPRESSWAY AND SUNSHINE
ROAD.
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM FLASH FLOOD 4 S SPRINGFIELD 37.14N 93.29W
06/15/2013 GREENE MO NEWSPAPER
NEAR SOUTH CAMPBELL RD AND REPUBLIC RD. ROADWAY IS UNDER
THREE FEET OF WATER.
&&
JCOLUCCISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 226 PM CDT SAT JUN 15 2013 MOZ077-088-093-152015- BARTON MO-JASPER MO-NEWTON MO- 226 PM CDT SAT JUN 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NORTHWESTERN NEWTON AND SOUTHERN BARTON COUNTIES UNTIL 315 PM CDT... AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTHERN JOPLIN...OR 8 MILES EAST OF GALENA...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...ATLAS...BROOKLYN HEIGHTS...CARL JUNCTION...CARTERVILLE...CARTHAGE...CARYTOWN...CLIFF VILLAGE...DENNIS ACRES...DUENWEG...DUQUESNE...IRON GATES...JASPER... JOPLIN...LAKESIDE...LEAWOOD...NECK CITY...OAKLAND PARK...ORONOGO... PURCELL...REDINGS MILL...SAGINAW...SHOAL CREEK DRIVE...SHOAL CREEK ESTATES...SILVER CREEK...WACO AND WEBB CITY. INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 19 WILL ALSO BE IMPACTED BY THIS STORM. LAT...LON 3737 9460 3738 9408 3700 9438 3701 9462 TIME...MOT...LOC 1927Z 207DEG 16KT 3707 9448
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT SAT JUN 15 2013
MOZ066-152030-
VERNON MO-
227 PM CDT SAT JUN 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VERNON COUNTY UNTIL 330
PM CDT...
AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF MILO...OR 6 MILES SOUTHEAST
OF NEVADA...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 45 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3806 9433 3806 9427 3804 9423 3806 9421
3805 9419 3806 9413 3804 9411 3804 9407
3803 9406 3793 9406 3771 9417 3775 9439
TIME...MOT...LOC 1927Z 195DEG 15KT 3782 9425
WISEThe Tulsa radar (KINX), 125 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
5 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Emergency management suspects that a microburst hit the town of Columbus. Several trees of all sizes were destroyed along with one roof on a garage that was ripped off.
Visibilities were near zero with driving rain. The estimated wind gusts were up to 60 mph.
Several trees were down in the city of Columbus. One tree fell on a house causing damage.
Wind gusts snapped a power pole north of Crestline.
Several trees were blown down between Route 69 and State Line Road between Eagle Road and Kansas Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447875, 447878, 447883, 447876, 447873, 447880, 447881, 447874, 447882.